Does gabapentin cause weight gain?

Gabapentin is a prescription anticonvulsant that may be prescribed to patients going through alcohol withdrawal and to reduce alcohol cravings. At the same time, it’s commonly abused in conjunction with opioids. While weight gain is a listed side effect of gabapentin, it’s a rare one and the weight gained is usually minimal.

What is gabapentin?

Gabapentin, sold under the brand name Neurontin, is a prescription anticonvulsant that prevents focal seizures and alleviates some types of nerve pain such as that following shingles (postherpetic neuralgia). Gabapentin is also prescribed off-label to patients with anxiety, sleep disorders, fibromyalgia, bipolar disorder, and multiple sclerosis. It may also be prescribed to help patients with the symptoms of alcohol withdrawal and to reduce alcohol cravings.

In 2019, 69 million prescriptions were written for gabapentin, making it the seventh most frequently taken prescription drug in the United States.[1] Doses range from 900mg to 3,600mg per day.

On its own, gabapentin has a low potential for abuse. However, users report that it amplifies the euphoric effects of opioids. They may take gabapentin ("gabbies") alongside illicit opioids, a practice known as “stacking.” Street opioids may also be cut with gabapentin. One study found that around a fifth (22%) of patients in addiction treatment centers reported misusing gabapentin.[2] As of 2019, Gabapentin and pregabalin were made Schedule III substances under the Controlled Substances Act.

Mixing gabapentin and opioids is risky as both drugs suppress the central nervous system (CNS) and in combination increase the risk of respiratory depression and arrest (slowed and stopped breathing).

Gabapentin side effects

Side effects of gabapentin present in at least 1% of patients include:

  • dizziness - most common 
  • somnolence (sleepiness) - most common
  • ataxia (lack of voluntary control of muscle movements, leading to gait abnormality, and deterioration in fine motor skills, gait abnormalities)
  • fatigue
  • peripheral edema (swelling of the extremities)
  • nystagmus (involuntary eye movements)
  • dry mouth
  • weight gain[3]

Weight gain with gabapentin

Weight gain is a side effect that worries many patients and contributes to low compliance with treatment. Weight gain has been reported with gabapentin, but it’s an uncommon side effect and the amount of weight gained is typically small.

Gabapentin is thought to cause weight gain by increasing patients’ appetites and causing fatigue that reduces their physical activity. It can also cause water retention, with swelling (edema) of the hands, arms, feet, and legs, which may contribute to weight gain.

Related: Does Trazodone cause weight gain?

One study found that in patients over 12 prescribed gabapentin for epilepsy, 3% experienced weight gain, compared to 2% in the control group. In patients with postherpetic neuralgia, gabapentin contributed to weight gain in 2%, compared to 0% in the control group.[4]

Another study examined body weight changes in 44 patients who took gabapentin for 12 months or more to manage seizures, 28 of whom were on high doses (greater than 3,000 mg per day). 10 patients gained more than 10% of their baseline weight, 15 gained 5% to 10% of their starting weight, 16 had no change, and 3 patients lost between 5% and 10% of their initial weight. When weight gain did occur, it started in the second or third month of treatment and stabilized after six to nine months of treatment.[5]

A meta-study found that gabapentin was associated with weight gain of 2.2 kg (4.8lbs) after 1.5 months of use.[6]

Weight gain is definitely not inevitable with gabapentin. You can prevent it by eating a balanced diet and exercising regularly.